Electronic Communications in Probability

Convergence of complex martingales in the branching random walk: the boundary

Konrad Kolesko and Matthias Meiners

Full-text: Open access


Biggins [Uniform convergence of martingales in the branching random walk. Ann. Probab., 20(1):137–151, 1992] proved local uniform convergence of additive martingales in $d$-dimensional supercritical branching random walks at complex parameters $\lambda $ from an open set $\Lambda \subseteq \mathbb{C} ^d$. We investigate the martingales corresponding to parameters from the boundary $\partial \Lambda $ of $\Lambda $. The boundary can be decomposed into several parts. We demonstrate by means of an example that there may be a part of the boundary, on which the martingales do not exist. Where the martingales exist, they may diverge, vanish in the limit or converge to a non-degenerate limit. We provide mild sufficient conditions for each of these three types of limiting behaviors to occur. The arguments that give convergence to a non-degenerate limit also apply in $\Lambda $ and require weaker moment assumptions than the ones used by Biggins.

Article information

Electron. Commun. Probab., Volume 22 (2017), paper no. 18, 14 pp.

Received: 15 November 2016
Accepted: 16 February 2017
First available in Project Euclid: 1 March 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60F15: Strong theorems

branching random walk complex martingales

Creative Commons Attribution 4.0 International License.


Kolesko, Konrad; Meiners, Matthias. Convergence of complex martingales in the branching random walk: the boundary. Electron. Commun. Probab. 22 (2017), paper no. 18, 14 pp. doi:10.1214/17-ECP50. https://projecteuclid.org/euclid.ecp/1488337251

Export citation


  • [1] Elie Aïdékon and Zhan Shi. The Seneta-Heyde scaling for the branching random walk. Ann. Probab., 42(3):959–993, 2014.
  • [2] Gerold Alsmeyer, J. D. Biggins, and Matthias Meiners. The functional equation of the smoothing transform. Ann. Probab., 40(5):2069–2105, 2012.
  • [3] Gerold Alsmeyer and Alexander Iksanov. A log-type moment result for perpetuities and its application to martingales in supercritical branching random walks. Electron. J. Probab., 14(10):289–312, 2009.
  • [4] Gerold Alsmeyer and Matthias Meiners. Fixed points of the smoothing transform: two-sided solutions. Probab. Theory Related Fields, 155(1–2):165–199, 2013.
  • [5] Gerold Alsmeyer and Uwe Rösler. The best constant in the Topchii-Vatutin inequality for martingales. Statist. Probab. Lett., 65(3):199–206, 2003.
  • [6] Julien Barral, Xiong Jin, and Benoît Mandelbrot. Convergence of complex multiplicative cascades. Ann. Appl. Probab., 20(4):1219–1252, 2010.
  • [7] J. D. Biggins. Martingale convergence in the branching random walk. J. Appl. Probability, 14(1):25–37, 1977.
  • [8] J. D. Biggins. Uniform convergence of martingales in the branching random walk. Ann. Probab., 20(1):137–151, 1992.
  • [9] J. D. Biggins and A. E. Kyprianou. Seneta-Heyde norming in the branching random walk. Ann. Probab., 25(1):337–360, 1997.
  • [10] Dariusz Buraczewski, Ewa Damek, Sebastian Mentemeier, and Mariusz Mirek. Heavy tailed solutions of multivariate smoothing transforms. Stochastic Process. Appl., 123(6):1947–1986, 2013.
  • [11] Dariusz Buraczewski and Konrad Kolesko. Linear stochastic equations in the critical case. J. Difference Equ. Appl., 20(2):188–209, 2014.
  • [12] Yuan Shih Chow and Henry Teicher. Probability theory. Springer Texts in Statistics. Springer-Verlag, New York, third edition, 1997. Independence, interchangeability, martingales.
  • [13] William Feller. An introduction to probability theory and its applications. Vol. II. Second edition. John Wiley & Sons, Inc., New York-London-Sydney, 1971.
  • [14] Alexander Iksanov and Matthias Meiners. Fixed points of multivariate smoothing transforms with scalar weights. ALEA Lat. Am. J. Probab. Math. Stat., 12(1):69–114, 2015.
  • [15] Hubert Lacoin, Rémi Rhodes, and Vincent Vargas. Complex Gaussian multiplicative chaos. Comm. Math. Phys., 337(2):569–632, 2015.
  • [16] Russell Lyons. A simple path to Biggins’ martingale convergence for branching random walk. In Classical and modern branching processes (Minneapolis, MN, 1994), volume 84 of IMA Vol. Math. Appl., pages 217–221. Springer, New York, 1997.
  • [17] Thomas Madaule, Rémi Rhodes, and Vincent Vargas. Continuity estimates for the complex cascade model on the phase boundary, 2015. arXiv:1502.05655.
  • [18] Benoit Mandelbrot. Possible refinement of the lognormal hypothesis concerning the distribution of energy dissipation in intermittent turbulence. In M. Rosenblatt and C. Van Atta, editors, Statistical models and turbulence. Proceedings of a Symposium held at the University of California, San Diego (La Jolla), Calif., July 15–21, 1971, pages 333–351. Springer-Verlag, Berlin-New York, 1972. Lecture Notes in Physics, Vol. 12.
  • [19] Benoit Mandelbrot. Multiplications aléatoires itérées et distributions invariantes par moyenne pondérée aléatoire. C. R. Acad. Sci. Paris Sér. A, 278:289–292, 1974.
  • [20] Matthias Meiners and Sebastian Mentemeier. Solutions to complex smoothing equations. To appear in Probab. Theory Related Fields, 2017+. arXiv:1507.08043.